Acute liver injury caused by accidental or intentional acetaminophen overdose is well known. If ingested all at once, 30 acetaminophens are lethal by causing acute liver failure.
One of the metabolites of acetaminophen is N-acctyl-p-benzoquinone imine (NAPQI) which is produced by the liver enzyme system P-450. Glutathione stores in the liver detoxify this otherwise harmful metabolite. Acute overdose can deplete the glutathione stores in the liver and this will cause the liver cells to die.
New research published in the journal Hepatology indicates that acute liver injury can occur from “normal” doses of acetaminophen in the right (wrong) setting. Eighty-nine hospital cases of acute liver injury in an academic medical center were caused by doses of acetaminophen of 3,000 to 4,000 mg a day (4,000 mg is the largest recommended dose) when combined with either fasting for 24 hours or excess alcohol intake or both. The authors of the article suggested people who fast periodically or who use alcohol liberally be aware of this potential pitfall. Fasting depletes the liver of resources as the liver is a source for energy supplies when no calories are consumed. Excess alcohol monopolizes the liver’s metabolism and makes it difficult to handle the breakdown of medicines.